Illinois, 2023

Hail and Damaging Winds in Illinois, September 26, 2023

September 26, 2023 · NWS ILX · 6 events in 2 counties and zones

A nearly stationary frontal boundary draped across central Illinois served as the focusing mechanism for clusters of strong to severe thunderstorms during the evening of September 26th. The storms grew more numerous and vigorous as the nocturnal low-level jet nosed into the region.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILX wrote it up.

A nearly stationary frontal boundary draped across central Illinois served as the focusing mechanism for clusters of strong to severe thunderstorms during the evening of September 26th. The storms grew more numerous and vigorous as the nocturnal low-level jet nosed into the region. As a result, a few of the cells were able to produce damaging wind gusts of around 60 mph and hail as large as quarters.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at Sep 26, 2:12 PM CST, 3 hours 7 minutes earlier.

Area forecast discussion, Sep 26, 2:12 PM CST, 3 hours 7 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
312 PM CDT Tue Sep 26 2023

.SYNOPSIS...
Issued at 312 PM CDT Tue Sep 26 2023

Widely scattered thunderstorms will continue across central
Illinois through this evening before showers and thunderstorms
become more widespread overnight into early Wednesday morning.

&&

.SHORT TERM... (Tonight through Wednesday)
Issued at 312 PM CDT Tue Sep 26 2023

19z/2pm surface analysis shows a wind-shift line/dewpoint front
extending from Ottawa...to Danville...to just west of Lawrenceville.
Drier air has advected into much of central Illinois behind the
boundary, with dewpoints lowering into the middle to upper 50s.
Meanwhile along/ahead of the front, dewpoints have pooled in the
lower to middle 60s. Despite the presence of upper forcing via a
deep low centered over eastern Iowa, the intrusion of drier air
has led to lower instability this afternoon. As a result, the
widely scattered convection that is developing beneath the upper
low has been disorganized and sub-severe. Will still need to keep
an eye on the stronger cells, as they may be capable of producing
gusty 30-40mph winds and perhaps even a brief funnel cloud.
However it appears the higher probability of stronger storms will
be focused further N/NE across northern Illinois into Indiana.

Widely scattered storms will linger into this evening, then an
uptick in areal coverage appears likely overnight into early
Wednesday morning as the nocturnal low-level jet develops. NAM
shows a rather weak jet focused mainly east to west into the Ohio
River Valley tonight. Most CAMs are showing showers becoming more
numerous well after dark...mainly east of the Illinois River. Have
therefore increased PoPs to likely across the eastern two-thirds
of the KILX CWA after midnight. Further west beneath the slowly
approaching upper low, skies will become partly cloudy and winds
will become nearly calm. This will be a favorable set-up for at
least patchy fog across the Illinois River Valley. RAP/GFSLAMP
have both consistently shown lowered visbys across this area late
tonight, so have included fog mention along/west of the Illinois
River accordingly.

With the upper low meandering eastward, scattered convection will
be a good bet across central Illinois on Wednesday as well. Given
increased cloud cover and rain chances beneath the low, high
temperatures will be several degrees cooler then today in the
middle to upper 70s.

Barnes

.LONG TERM...(Thursday through Next Tuesday)
Issued at 312 PM CDT Tue Sep 26 2023

Once the upper low departs, heights will rise across the Midwest
as ridging takes hold. 12z Sep 26 model consensus suggests upper
ridging will prevail across the region through the middle of next
week before the pattern begins to break down. This will result in
an extended period of very warm and dry conditions with highs
topping out in the 80s from Friday through next Tuesday.

Barnes

&&

.AVIATION...  (For the 18z TAFs through 18z Wednesday Afternoon)
Issued at 1244 PM CDT Tue Sep 26 2023

1730z/1230pm visible satellite imagery shows a Cu field blossoming
across central Illinois...thanks in large part to an upper low
spinning over eastern Iowa. Think widely scattered convection will
develop this afternoon: however, confidence is not great enough to
include at all of the terminals. The exception is KPIA in closer
proximity to the low where VCTS is warranted between 21z and 00z.
As the low-level jet strengthens after dark, showers will become
more numerous from mid to late evening through the overnight hours.
Given modest instability and good upper dynamics, have opted to carry
a period of predominant showers with VCTS at all sites except KPIA.
The thunder risk will diminish toward dawn, although scattered
showers will likely linger at both KDEC and KCMI through mid-morning.
Further west directly beneath the upper low, rain chances will be
much less at KPIA. In fact, skies will partially clear and winds
will be nearly calm...leading to fog formation. Latest RAP and
GFSLAMP suggest fog at least as far east as the Illinois River and
perhaps even further. Have therefore added a period of 2 mile
visbys at KPIA between 10z and 13z.

Barnes

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
None.
&&
Hazardous weather outlook, Sep 26, 2:08 PM CST, 3 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
308 PM CDT Tue Sep 26 2023

ILZ027>031-036>038-041>046-271100-
Knox-Stark-Peoria-Marshall-Woodford-Fulton-Tazewell-McLean-Mason-
Logan-De Witt-Piatt-Champaign-Vermilion-
308 PM CDT Tue Sep 26 2023

This Hazardous Weather Outlook is for central Illinois, east
central Illinois and west central Illinois, mainly north of a Canton
to Danville line.

.DAY ONE...Tonight.

Scattered thunderstorms will continue through this evening. A few of
the storms will be strong to locally severe. Hail to around 1 inch
in diameter is the main threat, though there is also an isolated
tornado threat along and northeast of I-74. Locally heavy rainfall
will also occur.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Scattered thunderstorms are also expected Wednesday, though severe
weather is not likely.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required through about 9 pm.

Expected storm motion will be toward the northeast around 20 mph.

ILZ040-047>051-271100-
Schuyler-Cass-Menard-Scott-Morgan-Sangamon-
308 PM CDT Tue Sep 26 2023

This Hazardous Weather Outlook is for west central Illinois.

.DAY ONE...Tonight.

Scattered thunderstorms will continue through this evening. While
some of the storms may contain gusty winds and small hail, it appears
any severe weather threat should be further north and east.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Scattered thunderstorms are also expected Wednesday, though severe
weather is not likely.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

ILZ052>057-061>063-066>068-071>073-271100-
Christian-Macon-Moultrie-Douglas-Coles-Edgar-Shelby-Cumberland-Clark-
Effingham-Jasper-Crawford-Clay-Richland-Lawrence-
308 PM CDT Tue Sep 26 2023

This Hazardous Weather Outlook is for east central Illinois and
southeast Illinois.

.DAY ONE...Tonight.

Scattered thunderstorms will continue into this evening. A few of
the storms will be strong to locally severe. Hail to around 1 inch in
diameter is the main threat. Locally heavy rainfall will also occur.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Scattered thunderstorms are also expected Wednesday, lingering
through the night south of I-70. The severe weather threat looks like
it will be further south.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required through about 9 pm.

Expected storm motion will be toward the northeast around 20 mph.

Geelhart

In the hours before

Special weather statement, Sep 26, 3:02 PM CST, 2 hours 17 minutes before
Special Weather Statement
National Weather Service Lincoln IL
402 PM CDT Tue Sep 26 2023

ILZ027>031-037-038-270000-
Knox-Stark-Peoria-Marshall-Woodford-Tazewell-McLean-
Including the cities of Galesburg, Toulon, Peoria, Lacon, Eureka,
Pekin, Bloomington, and Normal
402 PM CDT Tue Sep 26 2023

...FUNNEL CLOUD SIGHTED OVER CENTRAL ILLINOIS...

At 350 pm, a funnel cloud was reported northwest of Peoria near Alta.

Atmospheric conditions exist today that favor the possible formation
of weak funnel clouds. These occur in vertically developed clouds.
They are associated with developing showers and storms, but
typically dissipate once the rain begins.

Low hanging clouds can also appear to dip up and down at times,
but they will not show signs of any rapid rotation. An actual
funnel cloud will exhibit spinning in a counter-clockwise direction.

In rare instances these funnels may briefly touch down and become a
landspout tornado. Stay alert and be prepared to move to a safe
shelter if a funnel cloud approaches the ground.

Geelhart
Special weather statement, Sep 26, 4:38 PM CST, 41 minutes before
Special Weather Statement
National Weather Service Lincoln IL
538 PM CDT Tue Sep 26 2023

ILZ050-051-262330-
Sangamon-Morgan-
538 PM CDT Tue Sep 26 2023

...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN SANGAMON AND EAST
CENTRAL MORGAN COUNTIES THROUGH 630 PM CDT...

At 538 PM CDT, Doppler radar was tracking a strong thunderstorm near
New Berlin, or 15 miles northwest of Virden, moving east at 20 mph.

HAZARD...Wind gusts up to 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Springfield, Chatham, Auburn, Pawnee, New Berlin, Waverly, Divernon,
Loami, Thayer, Glenarm, and Lowder.

This includes the following highways...
 Interstate 55 between mile markers 77 and 90.
 Interstate 72 near mile marker 79.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3972 8961 3952 8960 3952 8974 3957 9001
      3974 9001
TIME...MOT...LOC 2238Z 273DEG 21KT 3968 8994

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

Barnes

The radar

The Lincoln radar (KILX), 74 km away, was scanning. The volume nearest the first event began at 23:18 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 2 hail. Local standard time, as filed.

Thunderstorm Wind, Sangamon

When
September 26, 5:19 PM CST to 5:24 PM CST
Where
Sangamon County, 2 mi SE of Auburn
Measured
52 kt (60 mph) estimated gust
Reported by
Mesonet
Coordinates
39.559, -89.724

A large tree branch was snapped at a residence.

Hail, Tazewell

When
September 26, 9:45 PM CST to 9:50 PM CST
Where
Tazewell County, Green Vly
Measured
0.75 in hail
Reported by
Public
Coordinates
40.400, -89.630

Thunderstorm Wind, Tazewell

When
September 26, 9:45 PM CST to 9:50 PM CST
Where
Tazewell County, Green Vly
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
40.400, -89.630

A few 5 to 6-inch diameter tree limbs were blown down.

Thunderstorm Wind, Tazewell

When
September 26, 9:50 PM CST to 9:55 PM CST
Where
Tazewell County, 2.61 mi ESE of South Pekin
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.481, -89.607

A tree was blown down near the intersection of Townline Road and Towerline Road.

Hail, Tazewell

When
September 26, 10:00 PM CST to 10:05 PM CST
Where
Tazewell County, 3 mi NW of Dillon
Measured
1 in hail
Reported by
Public
Coordinates
40.511, -89.570

Thunderstorm Wind, Tazewell

When
September 26, 10:00 PM CST to 10:05 PM CST
Where
Tazewell County, 3 mi NW of Dillon
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
40.511, -89.570

A few tree limbs were blown down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2023Every state in 2023This day in weather historyWarnings in Illinois, September 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1131380, 1131369, 1131377, 1131373, 1131370, 1131375.